Low serum concentration of all-trans and 13-cis retinoic acids in patients treated with phenytoin, carbamazepine and valproate. Possible relation to teratogenicity

G Fex, K Larsson, A Andersson, Maria Berggren Söderlund

Research output: Contribution to journalArticlepeer-review

Abstract

All-trans retinoic acid deficiency resulting from ethanol's interference with the synthesis of all-trans retinoic acid from retinol was recently suggested to cause the malformations of the fetal alcohol syndrome. Phenytoin, carbamazepine and valproate, might be teratogenic because they lower the concentration of all-trans retinoic acid in serum, by inducing the enzyme systems in the liver responsible for the metabolism of the all-trans retinoic acid, or by other mechanisms. Here we show, that in patients given therapeutic doses of phenytoin, carbamazepine and valproate, serum all-trans and 13-cis retinoic acid concentrations are indeed significantly lowered. We propose that drugs with this ability should be considered as potential teratogens.
Original languageEnglish
Pages (from-to)572-574
JournalArchives of Toxicology
Volume69
Issue number8
DOIs
Publication statusPublished - 1995

Subject classification (UKÄ)

  • Pharmacology and Toxicology

Keywords

  • Retinoic acid
  • Phenytoin
  • Carbamazepin
  • Valproate
  • Teratogenicity

Fingerprint

Dive into the research topics of 'Low serum concentration of all-trans and 13-cis retinoic acids in patients treated with phenytoin, carbamazepine and valproate. Possible relation to teratogenicity'. Together they form a unique fingerprint.

Cite this